View Single Post
Old 10-02-2012, 09:29 PM   #3
clotho clotho is offline
Junior Member
(female)
 
Join Date: Feb 2012
Location: New Zealand
Posts: 16
clotho HB User
Re: It is bad to take medicine for hypothyroidism at 19?

Hi,

Sympathy on the tiredness. I fully agree it really is frustrating.

I can remember when I was a student (maybe a year or 3 older than you), a doctor mentioned to me that a blood test had indicated that I was at risk of hypo. (I now REALLY wish that I knew what the test was & result was - but they're lost in the mists of time & multiple moves).

Firstly - your FT4 result does look low - like that could easily be a reason for being tired. Your TSH is a bit higher than healthy people often have (but lower than people who are easily diagnosed with hypo ) - possibly at a level that could be "inconclusive but suggestive" of hypo - some people with TSHs of that level seem to be fine.

I suspect that the real issue could be whether or not your body will correct itself. The nurse could easily have wondered if given a month or 2 you'd end up with different lab tests. The reason for this is that the drugs given for hypo don't make the thryoid get "better" (the way antibiotics make a bacterial infection get better), instead they replace what the body can't do for itself (the way type1 diabetics inject insulin because their pancreas has stopped making it). When I got diagnosed I had to have 2 blood tests a couple of months apart before they started me on anything.

It's also quite a long haul to feel better -- if you look around this board you'll see it said that people can easily take 6 months (if they're lucky) or much longer to feel good. I've just begun to feel properly better after 15 months on them.

In the context of the time that it takes to feel properly better (& needing to take the drugs for the rest of your life afterward) I can understand why the nurse is wanting to double check that you really need the drugs & won't self-correct.

I'm not sure how it is in your area - but I suspect that you could wear yourself out searching for a dr who would give you a different answer & the easiest thing might be to use your energy in the next couple of months to doing keeping up with your classes (& extra curricular when you have the energy) - then rock on up to the nurse in 2 months time and say that you still feel cruddy (if you do) & you want more action.

 
Reply With Quote